Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Modular Shimura varieties and forgetful maps


Author: Victor Rotger
Journal: Trans. Amer. Math. Soc. 356 (2004), 1535-1550
MSC (2000): Primary 11G18, 14G35
DOI: https://doi.org/10.1090/S0002-9947-03-03408-1
Published electronically: October 6, 2003
MathSciNet review: 2034317
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we consider several maps that occur naturally between modular Shimura varieties, Hilbert-Blumenthal varieties and the moduli spaces of polarized abelian varieties when forgetting certain endomorphism structures. We prove that, up to birational equivalences, these forgetful maps coincide with the natural projection by suitable abelian groups of Atkin-Lehner involutions.


References [Enhancements On Off] (What's this?)

  • [BaBo] W. L. Baily, A. Borel, Compactification of arithmetic quotients of bounded symmetric domains Ann. Math. 84 (1966), 443-507. MR 35:6870
  • [ChFr1] T. Chinburg, E. Friedman, The smallest arithmetic hyperbolic 3-orbifold, Invent. Math. 86 (1986), 507-527. MR 88a:22022
  • [ChFr2] T. Chinburg, E. Friedman, Hilbert symbols, class groups and quaternion algebras, J. Théor. Nombres Bordeaux 12 (2000), 367-377.MR 2002a:11131
  • [Cl] P.L. Clark, Local and global points on moduli spaces of abelian surfaces with potential quaternionic multiplication, Harvard Ph.D. Thesis, in progress.
  • [Ei1] M. Eichler, Bestimmung der Idealklassenzahl in gewissen normalen einfachen Algebren, J. reine angew. Math. 176 (1937), 192-202.
  • [Ei2] M. Eichler, Über die Idealklassenzahl hypercomplexer Systeme, Math. Z. 43 (1938), 481-494.
  • [vdGe] G. van der Geer, Hilbert modular surfaces, Ergebn. Math. Grenz. 16, Springer, 1987. MR 89c:11073
  • [Ha] R. Hartshone, Algebraic Geometry, Grad. Texts Math. 52, Springer, 1977. MR 57:3116
  • [HaHaMo] Y. Hasegawa, K. Hashimoto, F. Momose, Modular conjecture for $\mathbb{Q} $-curves and QM-surfaces, International J. Math. 10 (1999), 1011-1036. MR 2001f:11095
  • [HaSc] H. Hasse, O. Schilling, Die Normen aus einer normalen Divisionsalgebra, J. reine angew. Math. 174 (1936), 248-252.
  • [Jo] B.W. Jordan, On the Diophantine arithmetic of Shimura curves, Harvard Ph.D. Thesis, 1981.
  • [LaBi] H. Lange, Ch. Birkenhake, Complex Abelian Varieties, Grundl. math. Wiss. 302, Springer, 1992. MR 94j:14001
  • [Mi] J. S. Milne, Points on Shimura varieties mod p, Proc. Symp. Pure Math. 33 (1979), 165-184. MR 82e:10048
  • [Ri] K. A. Ribet, On modular representations of $\operatorname{Gal} (\bar {\mathbb{Q} } /\mathbb{Q} )$ arising from modular forms, Invent. Math. 100 (1990), 431-476. MR 91g:11066
  • [Ro1] V. Rotger, On the group of automorphisms of Shimura curves and applications, Compositio Math. 132 (2002), 229-241. MR 2003c:11065
  • [Ro2] V. Rotger, Quaternions, polarizations and class numbers, J. reine angew. Math. 561 (2003), 177-197.
  • [Ro3] V. Rotger, The field of moduli of quaternionic multiplication on abelian varieties, preprint 2002, submitted to publication.
  • [Ro4] V. Rotger, Shimura curves embedded in Igusa's threefold, preprint 2002, to appear in Modular curves and abelian varieties, Progress in Mathematics, Birkhäuser.
  • [Sh1] G. Shimura, On analytic families of polarized abelian varieties and automorphic functions, Ann. Math. 78 (1963), 149-192. MR 27:5934
  • [Sh2] G. Shimura, Construction of class fields and zeta functions of algebraic curves, Ann. Math. 85 (1967), 58-159. MR 34:4268
  • [Vi] M.F. Vignéras, Arithmétique des algèbres de quaternions, Lect. Notes Math. 800, Springer, 1980. MR 82i:12016

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11G18, 14G35

Retrieve articles in all journals with MSC (2000): 11G18, 14G35


Additional Information

Victor Rotger
Affiliation: Universitat Politècnica de Catalunya, Departament de Matemàtica Aplicada IV (EUPVG), Av. Victor Balaguer s/n, 08800 Vilanova i la Geltrú, Spain
Email: vrotger@mat.upc.es

DOI: https://doi.org/10.1090/S0002-9947-03-03408-1
Keywords: Shimura variety, moduli space, abelian variety, quaternion algebra
Received by editor(s): August 19, 2002
Received by editor(s) in revised form: February 12, 2003
Published electronically: October 6, 2003
Additional Notes: This research was partially supported by a grant FPI from the Ministerio de Ciencia y Tecnología BFM2000-0627
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society